Message Number: YG1207 | New FHL Archives Search
Date: 2001-03-13 03:07:00 UTC
Subject: adnreal disease and prednisone

Someone put in a long response to my words of caution regarding IM vs oral dosing of medications, with heavy commentary on probable insulinoma, and that I had possibly not detected problems until they were fatal in my ferret charlie, and that the prednisone had nothing to do with his death.

Charlie did not have insulinoma, although one of his local ferret vets claimed he did, based on symptoms. He never had a fasting blood sugar below 110, and after 3 doses of prednisone, it was in the 400's, so he
was obviously highly responsive to the prednisone. Unfortunate, in his case, because if he hadn't been so highly responsive, it might not have killed him. He went totally limp about 2 hours after each po dose, andcame to around the time the next doses were due, only to go limp again 2 hours after next dose. His autopsy revealed complications of adrenal disease killed him, not other things i missed, as this person was stating. Of note is that his ferret vet when we lived in maryland was Dr Charlie Weiss, adrenal pioneer, who did not see anything wrong with Charlie on his last exam, which was just prior to our move 3 months before charlie died. Dr Weiss says that the acute anemia with bone marrow suppression, combined with charlie's reaction to the pred, are s&s of a cortisol releasing tumor of the adrenal gland,rare but obviously not impossible. It can be fatal in as little as 4 weeks. they don't necessarily lose any hair or have classic adrenal symptoms, because of the spe!
ed of the cortisol production.
It can be equated to a speeding bullet vs the classic adrenal scenario of slow steady progression.

Sorry to be so long winded, but i've gotten a ton of personal emails from lay people on this list telling me i'm wrong in my perceptions, and that prednisone never causes problems in ferrets. Any medicine can
potentially cause a health problem, and indiscriminate use of meds can mask serious health issues. Any medication can potentiate a health problem. Trust your instincts when you see untoward reactions to medications.